On the analyticity of solutions of sums of squares of vector fields

  • François Treves
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 69)

Abstract

The note describes, in simple analytic and geometric terms, the global Poisson stratification of the characteristic variety Char L of a second-order linear differential operator −L = X12 + ... + Xr2, i.e., a sum-of-squares of real-analytic, real vector fields Xi on an analytic manifold Ω. It is conjectured that the leaves in the bicharacteristic foliation of each Poisson stratum of Char L propagate the analytic singularities of the solutions of the equation Lu = fCω. Closely related conjectures of necessary and sufficient conditions for local, germ and global analytic hypoellipticity, respectively, are stated. It is an open question whether the new conjecture regarding local analytic hypoellipticity is equivalent to that put forward by the author in earlier articles.

Key words

Stratification symplectic sums of squares of vector fields analytic hypoellipticity 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [B-G, 1972]
    M. S. Baouendi and Ch. Goulaouic, Non-analytic hypoellipticity for some degenerate operators, Bull. Amer. Math. Soc. 78(1972), 483–486.MATHMathSciNetCrossRefGoogle Scholar
  2. [Bo-De-Ta, 2005]
    A. Bove, M. Derridj and D. S. Tartakoff, Analytic hypoellpticity in the presence of non-symplectic characteristic points, preprint.Google Scholar
  3. [Bo-Tr, 2004]
    A. Bove and F. Treves, On the Gevrey Hypo-ellipticity of Sums of Squares of Vector Fields, Ann. Inst. Fourier (Grenoble) 54(2004), 1443–1475.MATHMathSciNetGoogle Scholar
  4. [C-Hanges, 2006]
    P. D. Cordaro and N. Hanges, Symplectic Strata and Analytic Hypoellipticity, this volume, 81–92.Google Scholar
  5. [C-Him, 1994]
    P. D. Cordaro and A. A. Himonas, Global analytic hypoellipticity of a class of degenerate elliptic operators on the torus, Math. Res. Lett. 1(1994), 501–510.MATHMathSciNetGoogle Scholar
  6. [C-Him, 1998]
    P. D. Cordaro and A. A. Himonas, Global analytic regularity for sums of squares of vector fields, Trans. Amer. Math. Soc. 350(1998), 4993–5001.MATHCrossRefMathSciNetGoogle Scholar
  7. [D, 1971]
    M. Derridj, Un problème aux limites pour une classe d’opérateurs du second ordre hypoelliptiques, Ann. Inst. Fourier (Grenoble) 21(1971), 99–148.MATHMathSciNetGoogle Scholar
  8. [Gr, 1958]
    H. Grauert, On Levi’s problem and the imbedding of real-analytic manifolds, Ann. of Math. 68(1958), 460–472.CrossRefMathSciNetGoogle Scholar
  9. [G-S, 1985]
    A. Grigis and J. Sjöstrand, Front d’onde analytique et sommes de carrés de champs de vecteurs, Duke Math. J. 52(1985), 35–51.MATHCrossRefMathSciNetGoogle Scholar
  10. [Hanges, 2004]
    N. Hanges, Analytic regularity for an operator with Treves curves, J. Funct. Anal. 210(2004), 117–204.CrossRefMathSciNetGoogle Scholar
  11. [Hardt, 1975]
    R. M. Hardt, Stratifications of real analytic mappings and images, Invent. Math. 28(1975), 193–208.MATHCrossRefMathSciNetGoogle Scholar
  12. [H, 1967]
    L. Hörmander, Hypoelliptic second order differential equations, Acta Math., 119(1967), 147–171.MATHCrossRefMathSciNetGoogle Scholar
  13. [L, 1965]
    S. Lojasiewicz, Ensembles semianalytiques, Notes, Inst. Hautes Études, Bures-sur-Yvette France, 1965.Google Scholar
  14. [M, 1981]
    G. Métivier, Non-hypoellipticité analytique pourx2 + (x 2 + y 2)▽y2, C. R. Acad. Sci. Paris Sér. I Math. 292(1981), 401–404.MATHGoogle Scholar
  15. [N, 1966]
    T. Nagano, Linear differential systems with singularities and applications to transitive Lie algebras, J. Math. Soc. Japan 18(1966), 398–404.MATHMathSciNetCrossRefGoogle Scholar
  16. [Sim, 2003]
    L. Simon, The Analytic Stratification Theorem, Lecture supplement, February 2003, on the web: http://math.stanford.edu/~lms/253.
  17. [Su, 1990]
    H. J. Sussmann, Real-analytic desingularization and subanalytic sets: an elementary approach, Trans. Amer. Math. Soc. 317(1990), 417–461.MATHCrossRefMathSciNetGoogle Scholar
  18. [Ta, 1980]
    D. S. Tartakoff, On the local real analyticity of solutions toU and the \( \bar \partial \)-Neumann problem, Acta Math. 145(1980), 117–204.CrossRefMathSciNetGoogle Scholar
  19. [Ta, 1996]
    D. S. Tartakoff, Global (and local) analyticity for second order operators constructed from rigid vector fields on products of tori, Trans. Amer. Math. Soc. 348(1996), 2577–2583.MATHCrossRefMathSciNetGoogle Scholar
  20. [Tr, 1980]
    F. Treves, Introduction to Pseudodifferential and Fourier Integral Operators, Plenum, New York 1980.MATHGoogle Scholar
  21. [Tr, 1978]
    F. Treves, Analytic hypo-ellipticity of a class of pseudodifferential operators with double characteristics and applications to the \( \bar \partial \)-Neumann problem, Comm. Partial Differential Equations 3(1978), 476–642.CrossRefMathSciNetGoogle Scholar
  22. [Tr, 1999]
    F. Treves, Symplectic geometry and analytic hypoellipticity, Differential Equations: La Pietra 1996 (Florence), 201–219, Proc. Sympos. Pure Math., 65, Amer. Math. Soc., Providence, RI, 1999.Google Scholar

Copyright information

© Birkhäuser Boston 2006

Authors and Affiliations

  • François Treves
    • 1
  1. 1.Mathematics DepartmentRutgers UniversityNew BrunswickUSA

Personalised recommendations